NSAID is an acronym that stands for "non-steroidal anti-inflammatory drug." This class of drugs ranks among the most widely used drugs in both humans and dogs for their ability to reduce pain and swelling. When used according to the manufacturer's instructions, there is no doubt this family of medications is among the most beneficial to both humans and animals. However, among pets, these drugs always hover near the top of the list of medications most responsible for accidental poisonings.
Human NSAIDs include aspirin, ibuprofen (Advil, Motrin, Nuprin) and naproxen (Aleve, Naprosyn), among others. Dogs can also take NSAIDs, but these tend to have different mechanisms of action than the most common human NSAID varieties. These include carprofen (Rimadyl), etodolac (Etogesic), meloxicam (Metacam), and deracoxib (Deramaxx), among others.
Very few of the human-approved NSAIDs are considered safe for use in dogs, and some are considered downright deadly. Normal human doses of naproxen and ibuprofen, for example, are known to cause extreme gastrointestinal upset and can even prove fatal for some dogs if left untreated.
In most cases, pets are exposed to these common drugs when their owners either leave bottles of their own (or their pets') medications within reach of nosy creatures or, in some cases, when they intentionally seek to treat their pets' pain (typically, without understanding the dangers these drugs pose).
The sweet candy coating and chewable nature of the human and animal versions of these drugs, respectively, makes them attractive to pets. The understandable allure of a pain-free pet makes them attractive to well-meaning humans hoping to alleviate their pets' discomfort. The combination conspires to make this class of drugs the deadliest source of poison for all pets - cats as well as dogs.
Symptoms and Identification
As with other toxins, the degree of NSAID toxicity depends on the dose of poison an animal receives. The most common sequel to excessive NSAID ingestion involves damage to the lining of the gastrointestinal tract, particularly in the esophagus and stomach. Bleeding may rapidly ensue and blood loss may prove to be the cause of death if a sizable enough dose is ingested.
Alternatively, pets may experience kidney failure, liver failure and/or the neurologic effects that can attend these issues. Cats, in particular, are more susceptible to the renal (kidney) damage NSAIDs may elicit.
The signs of NSAID toxicity include (but are not limited to) the following:
Lethargy or depression
Vomiting (with or without blood)
Dark, tarry stools (evidence of digested blood)
Pale gums (indicating anemia due to blood loss)
Loss of appetite
Diagnosis of NSAID toxicity tends to rely primarily on evidence that the pet has ingested it. However, poisoning from this source can often be inferred from the clinical signs listed above. Exposure to NSAIDs is common enough that veterinarians are typically quick to ask questions that lead owners to investigate their homes for evidence of NSAID ingestion.
The following tests and procedures may be undertaken as part of the diagnostic process:
CBC (complete blood count)
Chemistry (biochemical screen)
Endoscopy (to visualize damage primarily to the esophagus and stomach)
Exploratory surgery (especially if perforation of the stomach is suspected)
The CBC and Chemistry, in particular, may need to be repeated many times post-exposure to be sure pets are recovering adequately.
All breeds of dogs and cats appear to be equally susceptible to the effects of NSAID toxicity. However, those breeds predisposed to renal disease may be at higher risk of the renal effects of NSAID toxicity.
Pets who ingest excessive amounts of NSAIDs typically require a three-pronged treatment protocol:
Induce vomiting. This is effective if the drug has been ingested within the previous hour. Some absorption, however, must be assumed.
Provide supportive care. There is no known antidote to NSAIDs. Those so poisoned must be treated supportively. Most pets hospitalized for supportive care post-exposure receive the following as part of their supportive care regimen:
Intravenous fluid administration and electrolyte support
Thermoregulatory support (warming)
Gastroprotectants (drugs to support the GI lining)
Blood product transfusions (to replace any that may have been lost)
Dialysis or kidney transplant (rarely undertaken)
Surgical intervention may be necessary. Though fraught with many harrowing pitfalls, surgical intervention may be necessary should gastric perforation become a component of this disease. Some pets may be saved in this manner. It is, however, an extreme approach reserved for those who are believed to be good candidates for survival as a result of their not-as-yet irretrievably impaired liver and kidney status. Sadly, many pets will succumb in spite of treatment.
The cost of toxic exposure to NSAIDs can be very high if blood products, intensive care, and/or surgery are elected. Inducing vomiting immediately post-exposure typically costs less than $300 but drugs to protect the gastrointestinal tract and follow-up tests to determine a pets' continued well being can add up. $1,000 is perhaps a more typical expense most owners will incur for mild to moderate exposure. Severe exposure, however, can run into thousands of dollars per day.
NSAID intoxication is 100% preventable. When pet owners take simple steps to manage their pets' exposure to medications and are made aware of the difference between species in this regard, NSAID toxicity can be successfully mitigated.
Carroll GL, Simonson SM. Recent developments in nonsteroidal antiinflammatory drugs in cats. J Am Anim Hosp Assoc 2005;41(6):347-354.
Curry SL, Cogar SM, Cook JL. Nonsteroidal antiinflammatory drugs: a review. J Am Anim Hosp Assoc 2005;41(5):298-309.
Enberg T, Braun L, Kuzma A. Gastrointestinal perforation in five dogs associated with the administration of meloxicam. J Vet Emerg Crit Care 2006;16(1):34-43.
Mathews KA. Nonsteroidal anti-inflammatory analgesics. Indications and contraindications for pain management in dogs and cats. Vet Clin North Am Small Anim Pract 2000;30(4):783-804.
Mathews K. Non-steroidal anti-inflammatory analgesics: a review of current practice. J Vet Emerg Crit Care 2002;12(2):89.